Traverse City Record-Eagle

November 9, 2012

Meningitis outbreak ongoing after more than a month

BY ART BUKOWSKI
abukowski@record-eagle.com

TRAVERSE CITY — Health officials in northern Michigan continue to stress vigilance more than a month after a tainted shipment of injectable steroids led to a nationwide meningitis outbreak.

As of this week, a tainted steroid produced at a facility in Massachusetts has led to 424 cases of meningitis or other problems, and 31 deaths in several states. Michigan has 119 cases and seven deaths, including that of an elderly Charlevoix County woman.

Neuromuscular & Rehabilitation Associates in Traverse City was one of four Michigan locations to receive shipments of the tainted steroid. About 1,000 people who may have received a tainted injection from that facility were notified.

"The most important thing is that anyone who received a shot should still be watching closely for the signs and symptoms," said Wendy Trute, director of the Grand Traverse County Health Department.

Munson Medical Center has handled 16 possible cases of medical problems tied to the steroid, hospital spokesman Ian Jones said. Of those, two were confirmed as joint infections. The steroid is linked to meningitis, joint infections and epidural abscesses.

Meningitis refers to inflammation of the protective membranes covering the brain and spinal cord. The inflammation usually is caused by a viral or bacterial infection, but can also be fungal in nature. Officials believe leaf mold contaminated a batch of injectable steroid medication produced at the Massachusetts facility.

Fungal meningitis is exceedingly rare, officials said, and may behave differently than other forms of meningitis. Because of that, Trute said, it's not clear how long it will be until those who received an injection will be in the clear.

"What the experts are saying is 6-8 weeks is the far end of the window of concern, but ... I think we're learning as we go," she said.

Symptoms of meningitis include fever, new or worsening headache, neck stiffness, sensitivity to light, new weakness or numbness, increasing pain, redness or swelling at injection site.

Only people who received an injection of methylprednisolone acetate from Neuromuscular & Rehabilitation Associates between May 1 and Sept. 26 have reason to be concerned. Patients who received similar injections at Munson Medical Center or other providers — or other medications at Neuromuscular & Rehabilitation Associates — are not affected.

The health Department and Munson Medical Center continue to staff a public hotline at (231)-935-2199 to answer questions from those patients who received the injections and have questions.